Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 106, NWS La Crosse, WI

July 13, 1997Jackson County, La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 1997, 10:58 PM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1997, 10:58 PM CDT (03:58 UTC)
Expired
Jul 14, 1997, 12:00 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:10 PM CDTThunderstorm Wind 52Bangor, WI
Jul 13, 11:15 PM CDTThunderstorm Wind 52Hatfield, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2980 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 140400 RRA
SVRLSE
WIC053-063-121-140500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 PM CDT SUN JUL 13 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
    JACKSON COUNTY - WEST CENTRAL WISCONSIN
    LA CROSSE COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 1200 AM CDT
 
* SOME LOCATIONS AFFECTED
    GALESVILLE
    BLACK RIVER FALLS
    LA CROSSE

* AT 1050 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 15 MILES WEST OF BLACK RIVER FALLS
  TO NEAR WINONA. THIS LINE OF STORMS WAS MOVING EAST AT 30 MPH.
  TREES WERE REPORTED DOWN IN INDEPENDENCE AROUND 1045 PM.

* THESE STORMS WILL BE NEAR BLACK RIVER FALLS AND LA CROSSE BY 1120
  PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


RRS
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:55 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 2:55 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN JUL 13 1997

FORECAST PROBLEMS TONIGHT ARE CHANCES AND INTENSITY OF THUNDERSTORMS.

EARLY THIS AFTERNOON A WARM...MOIST AND UNSTABLE AIRMASS REMAINED IN
PLACE ACROSS THE UPPER MIDWEST.  THE COLD FRONT/SURFACE TROUGH WAS IN
THE EASTERN DAKOTAS INTO EASTERN NEBRASKA.  12Z NGM APPEARED CLOSE WITH
18Z SURFACE FEATURES...WHILE BOTH NGM/ETA WERE SIMILAR AND CLOSE WITH
UPPER FEATURES.  18Z SURFACE RUC ANALYSIS INDICATED STRENGTHENING
SURFACE CONVERGENCE INTO THE SD/MN/NE/IA BORDER AREA.  LACK OF CUMULUS
ACROSS SOUTHCENTRAL MN...SOUTHWEST INTO KS INDICATING WHERE CAP IS
STRONG THIS AFTERNOON.

12Z MODELS SIMILAR IN TRACKING THE STRONG NORTHERN PLAINS SHORTWAVE IN
TO NORTHWEST MN AND MOVING THE COLD FRONT/TROUGH TO NEAR KDLH-KLSE-KDSM
BY 12Z MON.  CONVECTION EXPECTED TO FIRE ALONG THE FRONT/TROUGH IN THE
SD/MN/NE/IA BORDER AREA LATER THIS AFTERNOON AS MID AND UPPER LEVEL
COOLING ASSOCIATED WITH THE WESTERN SD SHORTWAVE ERODES THE CAP. UPPER
LEVEL DIVERGENCE WITH THE SHORTWAVE/UPPER JET SHOULD AUGMENT LOW LEVEL
CONVERGENCE IN THAT AREA AS WELL.  MESO ANALYSIS INDICATING LI/S TO -10
OR LESS OVER MUCH OF IOWA...SOUTHERN MN/WI AHEAD OF THE FRONT EARLY
THIS AFTERNOON...FOR RAPID DEVELOPMENT ONCE CAP GOES.

STORMS SHOULD THEN RIDE THE SHORTWAVE/COLD FRONT/TROUGH EAST INTO THE
FORECAST AREA OVERNIGHT.  INCREASING SHEAR WITH THE APPROACHING UPPER
TROUGH WILL HELP TO ORGANIZE STORMS TONIGHT WITH SEVERE CONVECTIVE
WIND GUSTS POSSIBLE...DAY 1 SEVERE OUTLOOK LOOKS GOOD.  AIRMASS OVER
THE FORECAST AREA IS ALMOST TOO WARM FOR SIGNIFICANT HAIL TONIGHT...
FREEZING LEVELS AT OR ABOVE 14000 FT.  PRECIPITABLE WATERS OF 1.5 TO 2
INCHES WILL MAKE LOCALLY HEAVY RAINS A REAL THREAT WITH ANY STORMS
TONIGHT.  ANY STORMS IN THE FORECAST AREA TONIGHT SHOULD HAVE FORWARD
SPEEDS NEAR 25 MPH...KEEPING THE FLASH FLOOD THREAT DOWN.

NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE SIMILAR AND LOOK GOOD FOR TONIGHT.
POPS FOR TONIGHT SIMILAR AS WELL...WENT AT OR ABOVE THE LIGHTLY HIGHER
FAN NUMBERS.

RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.